- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Chickenpox is a highly infectious disease caused by the varicella zoster virus. It occurs most commonly in children.
Chickenpox is spread by sneezing and coughing or by direct contact with the fluid inside the blisters. After being infected by the virus, it takes 10 to 21 days for the illness to develop (the ‘incubation period’).
People with chickenpox are infectious from two days before the rash appears until the time scabs have formed on the last of the sores. This is usually around seven days after the rash first appeared. Children should be kept at home until the last crop of sores has formed scabs.
The first symptoms of chickenpox may be similar to a cold and include:
- mild headache
- sore throat
- loss of appetite
These initial symptoms are quickly followed by an itchy, red and pimply rash, which soon develops into clear, fluid-filled, blister-like sores. The rash can appear anywhere on the body but usually starts on the face or scalp, then spreads to the trunk and limbs.
The sores can also spread into the mouth and nose, and usually dry up and form scabs after about three or four days. Some children will develop only a few sores but others may have hundreds. The sores may appear in crops over a period of days.
Chickenpox is usually a mild illness in children, but it can be more severe in adults and adolescents. It can be particularly serious for pregnant women (because of possible effects on the unborn baby), newborn babies or people with weakened immune systems. Try to keep your child away from these people while the chickenpox is infectious.
People usually only have chickenpox once in their life but the virus can lie dormant in the body for many years afterwards. It can be reactivated much later in life and cause shingles. Chickenpox can be caught from people with shingles, but shingles cannot be caught from someone with chickenpox.
A chickenpox vaccine is available for children at 18 months of age (a free catch up vaccination is provided for 10 to 13 year old children not previously vaccinated) as part of Australia’s National Immunisation Program. It is also recommended for adults not previously exposed to the virus or vaccine (as a private prescription).
See Your Pharmacist or Medical Professional
- if the person affected has an illness affecting their immune system or is taking medications which can affect the immune system, such as prednisone
- if the person affected is pregnant
- if joint pain develops or the person has a severe headache, high fever or vomiting
- if the skin around the sores becomes very red and warm or there is pus present; sometimes bacteria can get into the sores and cause an infection
Meningitis is a medical emergency that can cause permanent disability and death. Meningitis is a different infection from chickenpox, but as there can be some similar symptoms, it is important for parents to be aware of the signs. Meningitis can affect infants, children and adults.
Meningitis can occur very suddenly and requires immediate medical treatment. See a doctor urgently or call 000 for ambulance.
For more information about signs of meningitis, see the link in Related Health Information below.
- encourage the child or person to drink plenty of fluids
- encourage the child or person to get plenty of rest
- give paracetamol to reduce fever and ease any pain (see Treatment Options below)
- do not give aspirin to children under 16 years of age because it may cause Reye’s syndrome, a serious condition
- avoid scratching as much as possible; cut nails extra short and keep hands and fingernails clean to reduce the chance of skin becoming infected
- try using an anti-itch product if itching is a problem
- wear loose-fitting clothes
- antiviral tablets may be prescribed for adults or for severe cases of chickenpox
- avoid contact with people who have not had chickenpox and ensure good hygiene (e.g. wash hands, cover mouth when coughing) to prevent spread
Medicines to reduce fever and relieve pain
paracetamol liquid preparations (Dymadon Drops, Dymadon Suspension, Panadol (Children))
- paracetamol is suitable for most people but it is important not to give more than the recommended dose; check labels for dosage instructions appropriate to the age and weight of the child
- paracetamol is also available in other forms (e.g. tablets and capsules), which are often medicines classified as for General Sale; these may be preferred by older children and adults (check labels for dose appropriate to age and weight; you can also ask your pharmacist for advice)
- paracetamol is a common ingredient in other medicines, e.g. cold and flu preparations (which may be used by adults and adolescents), so be careful not to double dose
- ibuprofen is not recommended because of reports of rare, but serious, skin complications when it is used in children with chickenpox
Topical anti-itch products
e.g. Pinetarsol, Eurax, Stop Itch cream, Calamine Lotion, Paraderm Plus, SoloSite Gel
- Pinetarsol can be added to bathwater, or diluted and dabbed onto skin to relieve itching
- Eurax cream and Paraderm Plus can be used as long as the skin is unbroken
- Calamine Lotion is a traditional remedy for itching but is drying to the skin
- an alternative option that is not drying to the skin is SoloSite Gel
- baking soda (sodium bicarbonate) may also relieve itching; add half a cup to a warm bath
Oral anti-itch products
- promethazine and dexchlorpheniramine are antihistamines which can reduce itching
- they often make people feel drowsy and so can assist with sleep, which is helpful if the child is scratching at night
- promethazine and dexchlorpheniramine are available only on prescription if the child is under two years old
- this is a water-based gel which has a cooling effect
- it is applied over affected areas and covered with a dressing
- it may help reduce infection and scarring
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.